It’s hard to feel sexy when you don’t feel happy. If that unhappiness is rooted in clinical depression, your health care provider may recommend an antidepressant.
But it’s vital that you know all of the possible side effects before you sign on – because like most other medications, not all of them are created equal.
In fact, antidepressants in the SSRI family (selective serotonin reuptake inhibitors) are known to cause low libido. Prozac, Zoloft, Celexa and Paxil are all SSRIs and all have been documented as having sexual side effects.
Dr. Chad Collom, a doctor of nursing practice and board-certified family psychiatric mental health nurse practitioner at Solace Counseling in Dallas, Texas, explains why.
“SSRIs stimulate certain serotonin receptors that can cause a decrease in dopamine and norepinephrine in an area of the brain, which can have an effect on libido,” Collom said. “Older classes of antidepressants that are not used as much anymore, like monoamine oxidase (MAOIs) and tricyclics antidepressants (TCAs), can have the same libido depressing effect.”
Of course, depression itself can cause low libido. In fact, it’s very common in people battling depression – and this presents a bit of a Catch-22.
“The risks versus benefits should be weighed,” Collom explained. “If depression is causing significant impairment in one's life, then treatment may be necessary. This should be determined with your health care professional.”
So, is there anything you can do to combat the low libido caused by antidepressants?
“For men, some medications such as Levitra, Viagra, and Cialis can be of some benefit,” Collum said.“Men should also get testosterone levels checked. Though (it’s) not indicated for women, some studies using Viagra in women have shown positive results with sexual side effects. Women should always get hormone levels checked.”
There’s another option as well, Collom noted.
“Changing to Wellbutrin (another antidepressant that works only on dopamine and norepinephrine receptors) or adding it to an SSRI can help counteract sexual side effects,” he said.
In other words, not all antidepressants have sexual side effects.
“Wellbutrin has been shown to have no sexual side effects due to its mechanism of action,” Collom said. In fact, “Wellbutrin can actually increase one’s sex drive.”
According to Collom, the key to dealing with antidepressants and the risk of sexual side effects is to “Always consult with your health care provider to get treatment options that will be the best fit for your symptoms of depression. Giving your provider a detailed history is essential in order to give him or her a clear and accurate picture leading to a treatment plan that’s right for you.”
Symptoms of depression are not something that should be ignored. So, don’t let this information keep you from seeking help from your health care professional. Instead, use it to prepare yourself when you do seek help. The more you know, the better.
A happy and healthy sex life starts with being informed and seeking professional care when you need it.
And don’t ever be afraid to ask questions. Your health care professional is there for you.”
Jenny Block is a freelance writer based in Dallas, Texas. She is the author of "Open: Love, Sex, and Life in an Open Marriage." Her work also appears in "One Big Happy Family" edited by Rebecca Walker and "It’s a Girl: Women Writers on Raising Daughters" edited by Andrea Buchanan. Visit her Web site at www.jennyonthepage.com.